Alert archive / Oregon / Gale Warnings in 2021

Gale Warning 21, NWS Medford, OR

April 13, 2021

NWS Medford, OR issued this gale warning at Apr 13, 2021, 2:18 AM PDT. It took effect at Apr 13, 2021, 5:00 PM PDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2021, 2:18 AM PDT (09:18 UTC)
In effect from
Apr 13, 2021, 5:00 PM PDT
Expired
Apr 13, 2021, 8:00 PM PDT
In force
3 hr
Issued by
NWS Medford, OR

The text

As transmitted.

794 
WHUS76 KMFR 130918
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
218 AM PDT Tue Apr 13 2021

PZZ376-132300-
/O.EXT.KMFR.SE.W.0029.000000T0000Z-210414T0600Z/
/O.UPG.KMFR.SC.Y.0047.210413T1200Z-210414T1200Z/
/O.NEW.KMFR.GL.W.0021.210414T0000Z-210414T0300Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
218 AM PDT Tue Apr 13 2021

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING...

* WHAT... For the Hazardous Seas Warning, very steep and hazardous
  seas 10 to 12 ft at a dominant period of 8 seconds or less. For
  the Gale Warning, north winds 30 to 35 kt with gusts 40 to 45 
  kt and seas 11 to 13 ft at a dominant period of 8 seconds or 
  less.
 
* WHERE...The Hazardous Seas Warning is for the entire area. The
  Gale Warning is for areas between 10 and 40 NM of the coast
  south of Gold Beach to Point Saint George.

* WHEN...For the Hazardous Seas Warning, until 11 PM PDT this
  evening. For the Gale Warning, from 5 PM this afternoon to 8 PM
  PDT this evening. 

* IMPACTS...Strong winds and very steep seas could capsize or
  damage vessels. Low visibility conditions are possible due to 
  blowing spray.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-132300-
/O.EXT.KMFR.SE.W.0029.000000T0000Z-210414T0600Z/
/O.EXT.KMFR.SC.Y.0047.210413T0918Z-210415T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
218 AM PDT Tue Apr 13 2021

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT WEDNESDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 10 to 12 ft at a dominant period of 8 seconds or less. For
  the Small Craft Advisory, north winds 25 to 30 kt with gusts up
  to 40 kt and seas 6 to 9 ft at a dominant period of 9 seconds or
  less.

* WHERE...The Advisory is for the entire area. The Warning is
  primarily for area beyond 5 NM from the coast.

* WHEN...For the Hazardous Seas Warning and the Small Craft 
  Advisory, until 11 PM PDT Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ370-132300-
/O.EXT.KMFR.SE.W.0029.000000T0000Z-210414T0600Z/
/O.EXT.KMFR.SC.Y.0047.000000T0000Z-210415T0600Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
218 AM PDT Tue Apr 13 2021

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT WEDNESDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 10 to 11 ft at a dominant period of 9 seconds or less. For
  the Small Craft Advisory, north winds 20 to 30 kt with gusts up
  to 40 kt and seas 6 to 9 ft at a dominant period of 9 seconds or
  less.

* WHERE...The Advisory is for all areas. The Warning is generally
  for areas beyond 5 NM of the coast west of Bandon southward. 

* WHEN...For the Hazardous Seas Warning and the Small Craft 
  Advisory, until 11 PM PDT Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-132300-
/O.EXT.KMFR.SE.W.0029.000000T0000Z-210414T0600Z/
/O.EXT.KMFR.SC.Y.0046.000000T0000Z-210415T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
218 AM PDT Tue Apr 13 2021

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT WEDNESDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 10 to 11 ft at a dominant period of 9 seconds or less. For
  the Small Craft Advisory, north winds 20 to 30 kt with gusts up
  to 40 kt and seas 6 to 9 ft at a dominant period of 9 seconds or
  less.

* WHERE...The Advisory is for all areas. The Warning is generally
  for areas beyond 5 NM of the coast west of Bandon southward.

* WHEN...For the Hazardous Seas Warning and the Small Craft 
  Advisory, until 11 PM PDT Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$
BTL
Visit us at https://www.weather.gov/Medford
1 follow-up statement
288 
WHUS76 KMFR 132108
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
208 PM PDT Tue Apr 13 2021

PZZ376-141015-
/O.EXT.KMFR.SE.W.0029.000000T0000Z-210414T1200Z/
/O.CON.KMFR.GL.W.0021.210414T0000Z-210414T0300Z/
/O.EXB.KMFR.SC.Y.0047.210414T1200Z-210415T1200Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
208 PM PDT Tue Apr 13 2021

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 5 AM PDT
WEDNESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO 5 AM PDT
THURSDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 10 to 13 ft. For the Small Craft Advisory, north winds 20
  to 30 kt with gusts up to 40 kt and steep seas 7 to 10 ft.

* WHERE...Gales will affect areas from Gold Beach southward beyond
  10NM from shore with warning level hazardous seas elsewhere.
  Then Small Craft Advisory conditions will affect all other areas
  Wednesday. 

* WHEN...For the Gale Warning, from 5 PM this afternoon to 8 PM 
  PDT this evening. For the Hazardous Seas Warning, until 5 AM 
  PDT Wednesday. For the Small Craft Advisory, from 5 AM 
  Wednesday to 5 AM PDT Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-370-141015-
/O.EXT.KMFR.SC.Y.0047.000000T0000Z-210415T1200Z/
/O.CON.KMFR.SE.W.0029.000000T0000Z-210414T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
208 PM PDT Tue Apr 13 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT THURSDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 10 to 11 ft. For the Small Craft Advisory, north winds 25
  to 30 kt with gusts up to 40 kt and steep seas 6 to 9 ft.

* WHERE...The Hazardous Seas Warning affects areas from Bandon
  southward beyond 3 NM from shore. Small Craft Advisory
  conditions are expected all other areas. Tonight, Small Craft
  Advisory conditions are expected most areas.

* WHEN...For the Hazardous Seas Warning, until 11 PM PDT this 
  evening. For the Small Craft Advisory, until 5 AM PDT Thursday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-141015-
/O.EXT.KMFR.SC.Y.0046.000000T0000Z-210415T1200Z/
/O.CON.KMFR.SE.W.0029.000000T0000Z-210414T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
208 PM PDT Tue Apr 13 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT THURSDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 10 ft. For the Small Craft Advisory, north winds 20 to 30
  kt with gusts up to 40 kt and steep seas 6 to 9 ft.

* WHERE...The Warning is for areas south of Bandon beyond 5NM from
  shore with Advisory conditions elsewhere. Then Small Craft
  Advisory conditions will generally affect areas from Reedsport
  southward. 

* WHEN...For the Hazardous Seas Warning, until 11 PM PDT this 
  evening. For the Small Craft Advisory, until 5 AM PDT Thursday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Apr 12, 9:10 PM PDT, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 12, 9:10 PM PDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Medford OR
910 PM PDT Mon Apr 12 2021

.UPDATE...The forecast has been updated for a few fine scale
adjustments to the Tuesday forecast. North to northeast winds are
expected to reach peak speeds late Tuesday afternoon and will
reach a peak for the week, with east side gusts at 25 to 40 mph
and west side gusts at 15 to 30 mph.

An upper trough now over northern Idaho will move to very near
the border of Oregon/Nevada/California on Tuesday with a
substantial increase in mainly mid and upper level moisture over
Lake and Modoc counties. Virga should be more common than
precipitation. But, there will be a slight chance to chance of
light snow showers and mixed rain and snow showers in that area,
with the highest probability over the Warner Mountains. East side
temperatures will be about 8 to 15 degrees cooler tomorrow with
Tuesday expected to be the coolest day of this week. West side
highs will also be several degrees cooler. The exception to the
cooling across our area will be at Brookings with the downslope
warming of northeast winds likely producing a high near 70.

Farther to the west, away from the center of the trough cloud
cover will diminish. On Wednesday, the trough will shift slightly
eastward. This will be enough to push the region of instability
and shower activity east and southeast of our area. From Wednesday
through Sunday, high pressure will build with temperatures near
normal at the coast but trending higher inland. Highs during the
weekend will be the warmest of the year so far for many sites with
80s expected to be common on the west side and 70s on the east
side.

Forecast confidence diminishes beyond Sunday, but the outlook is
for at least a weakening of the ridge next week with the potential
for a pattern shift to a trough dominated pattern. This would be
cooler and potentially showery (about a 20 to 30% probability of
at least measureable amounts in some portion of our area), but
the probability of anything worthy of being called a wet pattern
is only about 5 to 10%.

&&

.AVIATION...For the 13/00Z TAF Cycle...VFR conditions will continue
through the TAF period with gusty north to northeast winds at the
coast, including North Bend this evening and Tuesday afternoon and
evening. As low pressure approaches from the north on Tuesday
morning, northeast winds will also become gusty, impacting areas
east of the Cascades first and then spreading across much of the
forecast area through Tuesday evening. -DW

&&

.MARINE...Updated 830 PM PDT Monday, 12 Apr 2021...North winds have
lowered below gales south of Cape Blanco this evening, but moderate
to strong north winds and steep to very steep seas are expected
to continue overnight through Tuesday night. We have cancelled the
Gale Warning, but have maintained all other headlines.

Winds are expected to tick upwards again on Tuesday afternoon with
very steep seas expected in the southern outer waters. Elsewhere,
Small Craft conditions are likely and have also extended the end
time for this headline through Tuesday night. Winds and seas will
gradually subside from north to south on Wednesday, but steep seas
will continue south of Cape Blanco at least. Winds and seas are then
expected to drop below Small Craft Advisory level for all areas by
Thursday. -Keene/Spilde

&&

.PREV DISCUSSION... /Issued 249 PM PDT Mon Apr 12 2021/

SHORT TERM...This afternoon through Wednesday night...Sunny skies
continue across the region this afternoon, with temperatures
running about 5 to 10 degrees warmer than this time yesterday.
Breezy winds are expected this afternoon and evening

This evening into Tuesday, an upper level trough digs over the
Pacific Northwest and lingers through much of the week. Although
this is an "inside slider", there is some moisture associated with
it. However, this moisture will be limited to the far eastern areas
of the forecast area (Klamath, Lake, Modoc counties). Cloud cover is
expected to increase for those areas Tuesday morning and afternoon,
and it's possible that some light precipitation (emphasis on light)
could fall Tuesday afternoon over portions of Lake and Modoc
counties. Model ensembles as well as high resolution models continue
to indicate some light precipitation (<0.02") potential for those
areas, so have expanded slight chance PoPs across the east side for
Tuesday afternoon. Am still skeptical that any precipitation will
make it to the ground given the preceding dry conditions, so at the
very least expect an increase in cloud cover with virga.

The more noticeable element of this upper level trough will be gusty
winds Tuesday afternoon and evening. Winds will be stronger Tuesday
than today across the forecast area, but especially so across the
East Side. Wind gusts of 20 to 30 mph are expected across the area
west of the Cascades, with gusts of 25 to 40 mph common across the
East Side. The trajectory of this low brings the strongest 700 mb
winds over the coastal waters, and with 700 mb winds across the East
Side limited to 25 to 35 kt, wind speeds should remain below
advisory criteria. It should be noted, however, that it has been
quite some time since the area has recieved wetting rains (about
three weeks) and these strong winds will be coupled with minimum
humidities similar to summer-time values. Given the dry state of
things, use caution if dealing with anything that could potentially
start a fire.

Winds ease Tuesday night, but low pressure remains over the region,
gradually weakening as the week progresses. Expect another round of
breezy conditions Wednesday, although weaker than what is expected
Tuesday. With low pressure overhead, afternoon temperatures will be
about 5 to 10 degrees cooler both Tuesday and Wednesday than today's
highs. /BR-y

LONG TERM...Thursday through Sunday...The gusty winds on the East
Side will begin to calm as the low pressure system stalls and
weakens. Very dry humidities will, however, continue since we will
remain in north to northeast flow. This period of mild to warm, dry,
and breezy conditions will continue to erode snowpack for most of
the extended forecast time frame.

Ensembles are hinting at a weak frontal system moving through the
Pacific Northwest early next week. This front would be extremely
weak, and light precipitation could occur for portion of the Coast,
Coast Range, and Umpqua Basin. However, this is likely a bit
overdone, and expect the rain chances in the forecast to decrease as
this time frame comes closer. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.

Pacific Coastal Waters...Small Craft Advisory from 5 AM Tuesday to
     5 AM PDT Wednesday for PZZ356-376.
     Hazardous Seas Warning until 5 AM PDT Wednesday for PZZ356-376.
     Small Craft Advisory until 5 AM PDT Wednesday for PZZ350-370.
     Hazardous Seas Warning until 5 AM PDT Tuesday for PZZ350-370.

DW/MAS/BR-y

Nearby

Gale Warnings in Oregon, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.